Alert archive / New Mexico / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 62, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 10, 2022, 3:06 PM MDT for Lea County, New Mexico. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 10, 2022, 3:06 PM MDT (21:06 UTC)
- Expired
- May 10, 2022, 3:45 PM MDT
- In force
- 39 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 149 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 2:27 PM MDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.1 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3581 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 894 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:42 PM MDT, 24 minutes earlier.
Area forecast discussion, May 10, 2:42 PM MDT, 24 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 342 PM CDT Tue May 10 2022 ...New UPDATE... Update to issue Severe Thunderstorm Watch #198 .UPDATE... Issued at 336 PM CDT Tue May 10 2022 Updated grids to issue Severe Thunderstorm Watch #198 due to severe thunderstorms expected across much of the area this afternoon and evening. && .AVIATION... (18Z TAFS) Issued at 1159 AM CDT Tue May 10 2022 Moisture return has led to scattered low cigs this morning across the Permian Basin and Trans Pecos. We are also seeing HZ from ag fires in Mexico lower visbys at KMAF. This will likely continue through the period due to strong SE surface flow. TSRA will develop later this afternoon just west of KFST before moving east. Low confidence exists in timing the storms to KMAF so will update as storms develop. Gusty winds, lightning, and brief heavy rain are possible with the storms. && .SHORT TERM... (This afternoon through Wednesday night) Issued at 113 PM CDT Tue May 10 2022 An active afternoon/evening of severe weather is upon us as we head through the next few hours. Digging into the mesoscale...the dryline is currently situated from Lea County NM south to Pecos and the Big Bend. Towering Cu is already evident on visible satellite across the Stockton Plateau where strong surface heating has led to MLCAPE values near 4000 J/kg. This is where hi-res models pinpoint initial storm development over the next hour or so. A deep well-mixed subcloud layer will support damaging winds while moderate vertical shear keeps the potential for large hail in play. An isolated tornado or two are possible during the earlier stages of convection while storms are more discrete. There is some indication that storms may grow upscale this evening and evolve into one or more clusters (mainly over the Permian Basin and Trans Pecos). This would support a potential for more widespread severe winds if it does occur. Storms will move east and dissipate late in the evening. Wednesday will feature more of the same with the dryline expected to shift even further west setting up along the Pecos River and Davis Mountains by afternoon. More storms will develop along the boundary by late afternoon with another threat of severe storms. While not as widespread as today, large hail and damaging winds will be the main threats tomorrow. These storms will shift east during the evening, but look to diminish before reaching too far into the Permian Basin. Temperatures Wednesday will be similar to today with highs mostly in the 90s and lows staying very warm in the upper 60s and low 70s. && .LONG TERM... (Thursday through Monday) Issued at 113 PM CDT Tue May 10 2022 Much of the excitement will be in the short term period with hot temperatures and drier conditions dominating much of the long term. An upper level trough over CA will sweep across the Rockies and up into Canada on Thursday and Friday, departing too far to the north to significantly impact our temperatures. As such, highs on both Thursday and Friday will be in the low to mid 90s with triple digits along the Rio Grande, pretty typical for this time of year. Multiple weak shortwaves will pass through the region Thursday and Friday, each day providing enough energy to get at least a few storms somewhere across the Permian Basin and lower Trans Pecos. Neither day looks to be as eventful as today or Wednesday, but a severe storm or two cannot be ruled out. Beyond Friday, ridging and southerly surface flow will result in a warming and drying trend, which each afternoon through the weekend in the upper 90s before we break into the triple digits once again early next week. No precipitation is expected after Friday. && .FIRE WEATHER... Issued at 113 PM CDT Tue May 10 2022 A Fire Danger Statement is in effect for this afternoon across Southeast New Mexico, Culberson County, and the Guadalupe and Delaware Mountains where humidity will fall to as low as 7%. 20FT winds will remain relatively light this afternoon, below 15 mph nearly everywhere. Despite moisture returning to much of the Permian Basin and lower Trans Pecos, low humidity across the west and critically dry fuels mean that any fires that develop will be able to spread easily. Thunderstorms developing off the dryline this afternoon could bring gusty and erratic winds, frequent lightning, and even some brief, heavy rainfall. Storms chances are best for Lea County, the lower Trans Pecos and Permian Basin. On Wednesday, the dryline will set up over SE New Mexico and humidity is expected to remain above critical levels nearly everywhere outside of the higher terrain of New Mexico. Thunderstorms will once again be possible, with the best chances further west over SE New Mexico and the upper Trans Pecos. Again, gusty and erratic winds, along with frequent lightning, may accompany any of these storms. Drier conditions will creep back into the higher terrain and SE New Mexico on Thursday and Friday, where an RFD may be needed. Storms will be possible each afternoon through Friday with precipitation chances falling off after that. Fire weather concerns will increase for the weekend and beyond with drier conditions in place and above normal temperatures. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 68 93 69 94 / 60 0 10 0 Carlsbad 62 97 62 95 / 10 30 40 10 Dryden 69 91 69 94 / 30 10 10 0 Fort Stockton 67 92 67 96 / 30 20 20 10 Guadalupe Pass 62 92 62 88 / 10 20 30 0 Hobbs 61 91 62 94 / 40 30 30 0 Marfa 55 93 55 93 / 20 20 40 10 Midland Intl Airport 68 91 68 94 / 60 0 20 0 Odessa 69 91 69 94 / 60 10 20 10 Wink 66 94 66 97 / 30 20 40 10 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...29 LONG TERM....88 AVIATION...29
Hazardous weather outlook, May 10, 12:02 PM MDT, 3 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 102 PM CDT Tue May 10 2022 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-111815- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 102 PM CDT Tue May 10 2022 /1202 PM MDT Tue May 10 2022/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. There is an enhanced risk of severe storms this afternoon and evening, mainly over the Western Low Rolling Plains, eastern Permian Basin, Stockton Plateau, and lower Trans Pecos. Any severe storms that do develop will be accompanied by large hail, damaging winds, and locally heavy rainfall/flooding. An isolated tornado cannot be ruled out. A Fire Danger Statement is in effect this afternoon and early evening for elevated to near-critical fire weather conditions across Southeastern New Mexico, the Guadlupe/Sacramento Mountains, and Culberson County. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a slight risk of severe storms Wednesday afternoon and evening. Any severe storms that do develop will be accompanied by large hail and damaging winds. More storms are possible Thursday and Friday afternoons. These storms could also be severe. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions to the National Weather Service. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, May 10, 1:51 PM MDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
251 PM CDT Tue May 10 2022
TXZ075-274-277-278-102030-
Pecos TX-Reeves County Plains TX-Davis Mountains Foothills TX-
Davis Mountains TX-
251 PM CDT Tue May 10 2022
...A strong thunderstorm will impact portions of west central Pecos,
northwestern Brewster, south central Reeves and southeastern Jeff
Davis Counties through 330 PM CDT...
At 251 PM CDT, Doppler radar was tracking a strong thunderstorm near
Alpine, moving northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Alpine, Alpine-Casparis Municipal Airport and Camp Mitre Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3018 10363 3045 10381 3094 10352 3061 10299
TIME...MOT...LOC 1951Z 212DEG 24KT 3040 10361
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
29Special weather statement, May 10, 2:16 PM MDT, 50 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
316 PM CDT Tue May 10 2022
NMZ029-033-TXZ045-102100-
Northern Lea County NM-Central Lea County NM-Gaines TX-
316 PM CDT Tue May 10 2022
...A strong thunderstorm will impact portions of northeastern Lea and
northwestern Gaines Counties through 400 PM CDT/300 PM MDT/...
At 315 PM CDT/215 PM MDT/, Doppler radar was tracking multiple
strong thunderstorms 9 miles southwest of Denver City, and 5 miles
east of Lovington, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Higginbotham, Gladiola and Knowles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3335 10306 3296 10306 3296 10269 3273 10286
3286 10328 3340 10322
TIME...MOT...LOC 2015Z 210DEG 23KT 3288 10295
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
84Special weather statement, May 10, 2:28 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
328 PM CDT Tue May 10 2022
TXZ075-274-277-278-102130-
Pecos TX-Reeves County Plains TX-Davis Mountains Foothills TX-
Davis Mountains TX-
328 PM CDT Tue May 10 2022
...A strong thunderstorm will impact portions of west central Pecos,
northwestern Brewster, south central Reeves, southeastern Jeff Davis
and northeastern Presidio Counties through 430 PM CDT...
At 328 PM CDT, Doppler radar was tracking a strong thunderstorm over
Alpine-Casparis Municipal Airport, or near Alpine, moving northeast
at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Alpine, Alpine-Casparis Municipal Airport and Camp Mitre Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Texas.
&&
LAT...LON 3021 10363 3049 10389 3095 10351 3059 10301
TIME...MOT...LOC 2028Z 217DEG 13KT 3041 10368
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
84Special weather statement, May 10, 2:56 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
256 PM MDT Tue May 10 2022
NMZ029-033-102145-
Northern Lea County NM-Central Lea County NM-
256 PM MDT Tue May 10 2022
...A strong thunderstorm will impact portions of northeastern Lea
County through 345 PM MDT...
At 256 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of McDonald, or 11 miles southeast of Tatum, moving north
at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gladiola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern New Mexico.
&&
LAT...LON 3338 10305 3293 10307 3309 10324 3340 10322
TIME...MOT...LOC 2056Z 198DEG 21KT 3314 10317
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
91The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 1:51 PM MDT | Special Weather Statement | MAF | 39 min | |
| May 10, 2:16 PM MDT | Special Weather Statement | MAF | Yoakum | 44 min |
| May 10, 2:28 PM MDT | Special Weather Statement | MAF | 62 min | |
| May 10, 2:32 PM MDT | Severe Thunderstorm Warning | MAF | Brewster | 58 min |
| May 10, 2:35 PM MDT | Severe Thunderstorm Warning | MAF | Gaines | 40 min |
| May 10, 2:56 PM MDT | Special Weather Statement | MAF | Yoakum | 49 min |
| May 10, 3:14 PM MDT | Areal Flood Advisory | MAF | Brewster | 3 hr |
| May 10, 3:16 PM MDT | Areal Flood Advisory | MAF | Brewster, Presidio | 3 hr |
| May 10, 3:28 PM MDT | Special Weather Statement | MAF | Pecos | 62 min |
| May 10, 3:30 PM MDT | Special Weather Statement | MAF | Brewster | 60 min |
| May 10, 3:38 PM MDT | Severe Thunderstorm Warning | MAF | Pecos | 67 min |
| May 10, 3:42 PM MDT | Special Weather Statement | MAF | Yoakum | 48 min |
| May 10, 4:07 PM MDT | Special Weather Statement | MAF | Brewster | 38 min |
| May 10, 4:11 PM MDT | Areal Flood Advisory | MAF | Pecos | 3 hr |
| May 10, 4:16 PM MDT | Tornado Warning | MAF | Pecos | 20 min |
| May 10, 4:26 PM MDT | Severe Thunderstorm Warning | MAF | Brewster | 51 min |
| May 10, 4:31 PM MDT | Severe Thunderstorm Warning | MAF | Brewster | 59 min |
| May 10, 4:45 PM MDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Ward | 60 min |
| May 10, 4:54 PM MDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| May 10, 5:03 PM MDT | Special Weather Statement | MAF | Pecos | 57 min |
| May 10, 5:11 PM MDT | Areal Flood Advisory | MAF | Brewster | 3 hr |
| May 10, 5:23 PM MDT | Flash Flood Warning | MAF | Brewster | 3 hr |
| May 10, 5:24 PM MDT | Special Weather Statement | MAF | Crane, Upton | 66 min |
| May 10, 5:58 PM MDT | Special Weather Statement | MAF | Glasscock, Reagan, Upton | 62 min |
| May 10, 3:33 PM MDT | Areal Flood Advisory | MAF | Lea | 3 hr |
| May 10, 4:01 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 59 min |
| May 10, 4:57 PM MDT | Special Weather Statement | MAF | Lea | 48 min |
| May 10, 5:02 PM MDT | Flash Flood Warning | MAF | Lea | 3 hr |
| May 10, 5:34 PM MDT | Areal Flood Advisory | MAF | Lea | 3 hr |
| May 10, 5:43 PM MDT | Special Weather Statement | MAF | Lea | 47 min |
| May 10, 5:52 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 53 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.